MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META RETRO FEM NAIL 11.5 X 42; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META RETRO FEM NAIL 11.5 X 42; NAIL, FIXATION, BONE
Model Number 71653242
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Perforation (2001)
Date of Event 04/14/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during trauma surgery, while inserting the retrograde nail, the surgeons came upon some difficulties with the proximal end of the nail; namely with the threading and the metal nail jig attachment.Initial entry was made through the base of the knee with the threaded guide pin after which the canal was reamed up to 13mm to facilitate an 11.5mm nail.The ruler was then used to measure the length of the nail needed and the decision was made to use an 11.5mm x 42mm nail.Next, the meta-nail attachment was secured to the sterile nail for insertion.Upon entry into the canal complaints were made about the meta nail attachment becoming loose while trying to pass the nail which ultimately resulted in the bolt detaching and failing out whereafter the nail was essentially mangled with a piece breaking off.Afterwards, intraoperative screening revealed a narrow intramedullary canal.Subsequently there were major difficulties in trying to remove the damaged nail.The team employed the use of the hospital¿s wire cutter which they have asked to be replaced, a vice grip, steinmann pins and large nibblers to no avail.The choice was ultimately made to resort to a osteotomy to impact the nail out which was successful in carrying out the removal.They then opted to insert 10mmx42mm nail after the removal of the damaged one.Additionally, after the team¿s investigation of the nails¿ packaging, it was realized that they were manufactured in tennessee and germany respectively which they have insisted is the reason for the difference in quality of the nails.A delay was reported, but is not known if it was significant.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the pictures were reviewed, and the failure mode was confirmed.The clinical/medical investigation concluded that based on the information provided, a procedural variance/user error cannot be ruled as the likely cause of the reported failure.According to the report, the surgeon used a change in the surgical technique to complete the procedure.The impact to the patient beyond that which has already been reported cannot be confirmed nor concluded.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that fracture of the implant components has been identified as a possible adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to surgical technique used or user/procedural variance.The contribution of the device to the reported incident could be corroborated as the device was damaged during use and caused a delay in surgery.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META RETRO FEM NAIL 11.5 X 42
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14364770
Report Number1020279-2022-02324
Device Sequence Number5622058
Product Code JDS
UDI-Device Identifier03596010548467
UDI-Public03596010548467
Combination Product (Y/N)N
Initial Reporter CountryJM
PMA/510(K) Number
K051557
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71653242
Device Catalogue Number71653242
Device Lot Number21EM02853
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2022
Supplement Date Received by Manufacturer06/17/2022
Initial Report FDA Received Date05/11/2022
Supplement Report FDA Received Date06/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown